Kansas, 2023

Drought in Kansas, March 1 to 31, 2023

March 1 to 31, 2023 · NWS SGF · 3 events in 3 counties and zones

Severe (D2) Drought conditions continued across southeastern Kansas through the end of March. Despite some rainfall, drought conditions continued over most of southeastern Kansas during the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe (D2) Drought conditions continued across southeastern Kansas through the end of March. Despite some rainfall, drought conditions continued over most of southeastern Kansas during the month. Across southeastern Kansas D2 (Severe Drought) persisted with Moderate (D1) to Abnormally Dry (D0) around the Severe Drought areas. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 28, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1123 PM CST Tue Feb 28 2023

...06Z AVIATION UPDATE...

Key Messages:

1. Elevated to Significant Fire Weather conditions continue
through the late afternoon/early evening. A Red Flag Warning is in
effect until 6PM for portions of southwest MO and southeast KS.

2. A strong storm system will impact the area Thursday into
Friday. Confidence is increasing on the potential for heavy
rainfall, with lower confidence in Winter weather.

3. Strong wind gusts accompany the system Thursday into Friday.

.SHORT TERM...(This afternoon through Wednesday)
Issued at 257 PM CST Tue Feb 28 2023

It's been a warm, sunny day, with well above normal temperatures
rising into the low to mid 70s across the majority of the area so
far. Southerly winds gusting to 25-35 mph (with locally higher
gusts up to 40 mph), combined with low relative humidity values
(minimum of 20-30%) have led to Elevated and Significant Fire
Danger across the area this afternoon. These conditions are
expected to continue into the late afternoon hours, before winds
begin to taper off this evening. A short-fused Red Flag Warning
has been issued for portions of southwest MO and southeast KS
through 6PM this evening.

For tonight, overnight lows will fall into the 40s for much of the
area, with some locations near the Missouri/Arkansas border
remaining in the low 50s. HREF guidance shows some mid to high
level clouds beginning to push into the area overnight ahead of a
weak, dry frontal passage.

Surface low pressure is progged to push into southwest MO by
Wednesday morning before lifting northeast towards Ohio by
the evening. An associated frontal boundary will bring showers
and thunderstorms to our south, however most of the Missouri
Ozarks will remain dry through Wednesday. Some precipitation could
lift into portions of South Central Missouri during the late
afternoon/early evening timeframe, however amounts will remain
light, generally less than a tenth of an inch.

Otherwise, cloud cover will increase throughout the day. Afternoon
highs will remain in the 60s for much of the area, with portions
of south central Missouri climbing into the low 70s.

.LONG TERM...(Wednesday night through Monday)
Issued at 257 PM CST Tue Feb 28 2023

The main focus in the forecast period is the system expected to
impact the region Thursday into Friday. Models show a strong upper
level closed low digging out of the Desert Southwest by Thursday
morning, pushing through the southern CONUS before pivoting
northeast towards the Ohio Valley on Friday. Ensemble members
continue to increase in agreement regarding the surface low
placement, with both the ECMWF and Canadian individual members
showing a general consensus of the surface low following along/south
of the I-44 corridor. This would lead to more of a heavy rain
set- up for portions of southern Missouri and areas south. Some
ensemble members do place the surface low more towards our south,
which would place us on the cold side of this system, however this outcome
continues to become the less likely scenario.

Heavy Rainfall:
Ensembles continue to highlight this system as being anomalously
strong. ECMWF Extreme Forecast Index and Shift of Tails show a
strong signal of anomalous widespread amounts of QPF for the
Thursday evening through Friday timeframe. Ensembles also show
mean PWAT values ranging from 0.90-1.2", which, comparing that to
climatology, is above the 90th percentile, and would even be above
the daily maximum if values reach the higher end of that range
(Daily Maximum is 1.02"). The previous forecast discussion
highlighted the NBM probabilities of different rainfall amounts,
which have since been updated:

Probability of QPF > 1": 70-85%
Probability of QPF > 2": 50-65%
Probability of QPF > 3": 15-25%

The higher end of those probabilities are highlighted in areas
along and southeast of the I-44 corridor. With flooding being a
concern, the latest issuance of the WPC Day 3 Excessive Rainfall
Outlook shifted the Moderate Risk northwest to include portions of
South Central Missouri, with a Slight Risk extending up along the
I-44 corridor. Will continue to monitor trends as we get closer
to this event.

Severe Risk:
SPC has placed southern Missouri in a Day 3 Marginal risk for
severe thunderstorms with this system. The likelihood of any
thunderstorms reaching severe level will largely depend on the
location of the surface low. If the low tracks further north than
has been highlighted above, strong to severe thunderstorms may
develop ahead of and along the cold front, as the dynamics are
supported by both a strong upper and low level jet. Instability
looks limited right now, with the higher instability south of the
area (in the ArkLaTex/ArkLaMiss region) where SPC placed a Slight
to Enhanced Severe risk. CIPS Severe Analogs show a 10-15% severe
probability clipping far southwest Missouri. Will keep an eye on
how trends progress in the surface low placement and the overall
guidance of this system.

Gusty Winds:
With the strong synoptic winds expected with this system,
confidence remains high that we'll see strong surface winds
gusting up to 30-40 mph as the system pushes through, with the
strongest gusts occurring Friday morning/afternoon. As we get
closer to this time period, may need to consider a Wind Advisory
depending on how trends progress.

Snow Chances Friday AM:
As the system progresses and departs east of the area on Friday,
cold air will filter into the region behind the system. There is a
potential for a wrap-around rain/snow mix Friday morning, however
confidence currently remains low. If this does occur, snow
amounts would be light, mainly in western and central Missouri,
with no impacts expected.

Saturday into Early Next Week:
WPC Cluster Analysis suggests good agreement between ensembles
regarding the return of zonal flow heading into the weekend. This
will allow for dry weather to return to the area. A warming trend
is expected to occur through the weekend and into early next week,
with highs climbing back into the 60s by Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1109 PM CST Tue Feb 28 2023

VFR conditions through the TAF period. Some low level wind shear
will impact the sites tonight with a modest low-level jet
overhead. Mid and high level clouds will move in early this
morning ahead of an approaching weak cold front. Winds will turn
to the north and northeast behind it later this morning into the
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Didio
Hazardous weather outlook, Feb 28, 7:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
708 PM CST Tue Feb 28 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
708 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

A strong storm system will impact the area Thursday into
Friday. Confidence is increasing on the potential for heavy
rainfall, with lower confidence in winter weather as the system
exits. There will be a low potential for an isolated strong to
severe thunderstorm Thursday into Friday. Strong wind gusts of
30 to 40 mph will accompany this system.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Rainfall through the month provided only limited help for mainly the northern half of the county. However, drought conditions deepened across the region through the month of March. The US Drought Monitor indicated the far southern portion of the county as remaining in Severe (D2) Drought with all but the far northeastern portion of the county in Moderate (D1) Drought or Abnormally Dry (D0) conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Crawford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Rainfall through the month was limited providing little to no help for the county. Drought conditions deepened across the region through the month of March. The US Drought Monitor indicated that Severe (D2) Drought spread across the county during the month with all of but the extreme southeastern portion of the county in Moderate (D1) Drought conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Cherokee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Rainfall through the month provided limited help for portions of the county mainly in the south and southeastern areas. However, drought conditions remained across the region through the month of March. The US Drought Monitor indicated the far northwestern portion of the county as remaining in Severe (D2) Drought with the remainder of the county in Moderate (D1) Drought or Abnormally Dry (D0) conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088948, 1088949, 1088950.